Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Denver/Boulder, CO

August 2, 2016Morgan County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 2, 2016, 8:29 PM MDT for Morgan County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 8:29 PM MDT (02:29 UTC)
Expired
Aug 2, 2016, 9:15 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO

County Morgan County, CO

The radar

The Denver radar (KFTG), 98 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS85 KBOU 030229
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
829 PM MDT TUE AUG 2 2016
 
COZ044-030315-
MORGAN COUNTY CO-
829 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 915
PM MDT...

AT 828 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF ANTELOPE SPRINGS TO
NEAR FORT MORGAN...OR ALONG A LINE EXTENDING FROM 30 MILES WEST OF
STERLING TO 30 MILES WEST OF AKRON. MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT MORGAN...BRUSH...LOG LANE VILLAGE...HILLROSE...SNYDER...ANTELOPE
SPRINGS AND WELDONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4052 10349 4020 10349 4021 10406 4051 10403
TIME...MOT...LOC 0228Z 269DEG 17KT 4052 10377 4025 10377 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 8:17 PM MDT, 12 minutes earlier.

Area forecast discussion, Aug 2, 8:17 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
817 PM MDT TUE AUG 2 2016

.UPDATE...
Issued at 817 PM MDT Tue Aug 2 2016

Sct storms will continue over the plains thru midnight as redevelopment
occurs along outflow boundaries.  With decent precipitable water
values and slow movement of storms could see some heavier rainfall
in a few locations.  Latest HRRR shows redevelopment near Denver
around midnight.  At this time not sure what will trigger these
storms but will continue to watch things over the next few hours.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 256 PM MDT Tue Aug 2 2016

Subtropical moisture continues to ride into the state over an
upper ridge stretched across New Mexico, Texas and Oklahoma. Light
winds aloft have allowed for this afternoon's convection to have
little movement, especially over the central part of the state.
Southeasterly surface winds have increased in height and reached
over the divide, increasing dewpoints. Readings between 40s and
60s exist over the eastern plains while dewpoints are in the 20s
and 30s west of the divide. Storms will have the potential of
localized heavy rain east of the divide the rest of the afternoon
and into the evening. The HRRR model has continued its modeled
area of storms along the northern state border this afternoon and
evening while it has backed off on activity further south over the
metro areas and Palmer Divide. With a few more recent models
showing the activity towards the northern border, have increased
the chances for storms this evening that way. There should still
be a cap over the northeastern corner of the state, but if a
strong enough storm breaks the cap, there is a small chance the
storm could produce severe strength outslow winds or hail.

Storms will diminish overnight with some cloud cover remaining as
the subtropical moisture continues to pump over the state.
Overnight lows will remain slightly warmer than normal for this
time of year. Warmer temperatures are expected tomorrow as a
surface low deepens over Wyoming ahead of a shortwave moving over
the Northern Rockies. South-southeasterly low level flow will dry
out the airmass slightly over the plains while an increase in
moisture is expected over the mountains. Look for scattered
thunderstorms in the mountains tomorrow afternoon with a delay in
seeing any storms over the plains until the evening likely.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 256 PM MDT Tue Aug 2 2016

Still expecting a change in the weather pattern in the Thursday
and Friday time frame with cooler temperatures and higher chances
of showers. An upper level disturbance tracking across the
Northern high plains will send an associated cold front across
Eastern Colorado Thursday morning. Initially the airmass will be
more stable behind the front along with cooler low levels. This
will keep the chance of showers very low on the plains at least
through Thursday afternoon. An upper level disturbance will then
move across the region from the Southwest with some weak to
moderate QG lift. Moisture levels will also be increasing with PW
values from around an inch over the Front range to about 1.50
inches over the NE plains. Coupled with upslope low level flow
this will all lead to better chance of showers. Main impacts will
be heavy rain with the showers along with slow storm motions of
5-10kt. Severe threat looks low as surface based CAPES are low and
generally under 500j/kg.

There will be a slow warming trend on the weekend through early
next week. Some drying in the mountains but still expect chance of
showers continuing on the plains with moist Southeast low level
flow remains in place. The plains will see some drying on Monday
and Tuesdays with drier Southwest to Westerly flow aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 817 PM MDT Tue Aug 2 2016

Boundaries have led to varying wind directions early this evening.
Eventually winds should become more ssw in the next few hours. HRRR
wants to redevelop storms around midnight but think this is a low
probability at this point.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...RPK
SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...RPK
Hazardous weather outlook, Aug 2, 10:53 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1053 AM MDT TUE AUG 2 2016

COZ030>051-031700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1053 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS OF CENTRAL COLORADO THIS AFTERNOON WITH LOCALIZED HEAVY
RAIN POSSIBLE. IN THE NORTHERN MOUNTAINS AND ACROSS MOST OF THE
PLAINS...IT WILL BE DRIER AND ONLY ISOLATED STORMS ARE EXPECTED
WITH LIGHT RAINFALL AND GUSTY WINDS. THERE MAY BE ONE OR TWO
STRONGER STORMS NEAR THE EASTERN COLORADO BORDER WITH STRONG
OUTFLOW WINDS AND LIGHTNING BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS WEDNESDAY WITH A SLIGHT CHANCE ON THE PLAINS. A COLD
FRONT WILL MOVE ACROSS THE PLAINS ON THURSDAY WHICH WILL USHER IN
COOLER TEMPERATURES AND INCREASED CHANCES FOR RAIN BY THURSDAY
EVENING AND CONTINUE FRIDAY. TEMPERATURES WILL GRADUALLY WARM
WITH A SLIGHT DRYING TREND FOR THE WEEKEND THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 2, 4:39 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
439 PM MDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             6 SSE GREELEY           40.35N 104.70W
08/02/2016  M1.00 INCH       WELD               CO   TRAINED SPOTTER

&&

FCOOPER
Special weather statement, Aug 2, 8:29 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
829 PM MDT TUE AUG 2 2016

COZ044-030315-
MORGAN COUNTY CO-
829 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 915
PM MDT...

AT 828 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF ANTELOPE SPRINGS TO
NEAR FORT MORGAN...OR ALONG A LINE EXTENDING FROM 30 MILES WEST OF
STERLING TO 30 MILES WEST OF AKRON. MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT MORGAN...BRUSH...LOG LANE VILLAGE...HILLROSE...SNYDER...ANTELOPE
SPRINGS AND WELDONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4052 10349 4020 10349 4021 10406 4051 10403
TIME...MOT...LOC 0228Z 269DEG 17KT 4052 10377 4025 10377

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:22 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe3 hr
Aug 2, 11:07 PM MDTSpecial Weather StatementBOUElbert38 min
Aug 2, 11:57 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln, Washington48 min
Aug 3, 12:11 AM MDTAreal Flood AdvisoryBOUElbert, Lincoln, Washington3 hr

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.